Tornadoes · United States · Mississippi · 2023

EF0 tornado, Traxler to Raleigh, Mississippi, December 9, 2023

From Traxler to Raleigh, this EF0 tornado ran 3.7 miles across Smith County on December 9, 2023, touching down at 9:44 PM CST and reaching 75 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
December 9, 2023
Touchdown
9:44 PM CST (03:44 UTC)
Lifted
9:49 PM CST (03:49 UTC)
On the ground
5 minutes
Path length
3.7 miles (6.0 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Smith County
Touchdown point
32.024, -89.619
Lift-off point
32.023, -89.556
Record number
2312092144-01

The damage survey

5 damage points were recorded along this path by NWS JAN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.

  • Cedar blown into power lines.
  • Couple weaker pines downed. One down on a home.
  • Weak pine and larger branches down

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

As a low pressure system moved through the Upper Midwest region, its cold front which stretched to the south through the Lower Mississippi River Valley became the focus for thunderstorm development on the afternoon of December 9th. Initially discrete supercell storms produced wind damage and hail as they moved into northern Mississippi, and these supercells eventually grew upscale into a squall line of nearly continuous storms as the cold front pushed farther southeast into Mississippi. A few severe storms developed in advance of the cold front during the afternoon and early evening and also produced wind damage and hail.

An EF-0 tornado touched down near MS Highway 540 in western Smith County. The tornado blew down a couple of trees along the highway and then dissipated before it reached Raleigh. One home suffered minor damage due to a fallen pine tree. Maximum winds were estimated at 75 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

24 minutes of warning. NWS JAN issued a tornado warning for this county at 03:20 UTC, 24 minutes before the tornado touched down, in force until 04:15 UTC.

The county was under a tornado watch, issued at 21:57 UTC and running to 06:00 UTC.

Issued (UTC)ExpiredProductOffice
21:57 UTC06:00 UTCTornado WatchJAN
22:59 UTC00:00 UTCSevere Thunderstorm WarningJAN
03:20 UTC04:15 UTCTornado WarningJAN
03:48 UTC04:14 UTCTornado WarningJAN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Dec 9, 7:13 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Dec 9, 7:13 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
713 PM CST Sat Dec 9 2023

...New AVIATION...

.DISCUSSION...
Issued at 234 PM CST Sat Dec 9 2023

Tonight and Tomorrow:

Thunderstorms, some of which may become severe, remain the main
concern through late tonight. A low pressure system spinning over
the Upper Midwest/Great Lakes region this afternoon has its cold
front extending southward and southwestward to the border between
eastern AR and northwest MS as of the 1 PM obs. Gradual
destabilization of the atmosphere in the warm sector has been
ongoing today, with satellite imagery showing deeper and more
convective looking cloud features. A special 18Z KJAN sounding still
had some capping above 850mb, but the low-level dry air had been
eroded and SBCAPE values increased to over 1500 J/kg compared with
the 12Z sounding's 63. Obviously the main low-level forcing will be
associated with the cold front, and latest mesoanalysis shows
increased frontogenesis accordingly across eastern AR/northwest MS.
Farther south though, the differential heating due to breaking cloud
cover has allowed some scattered showers and a few storms to develop
across portions of southern and eastern MS, and instability and
shear are both adequate to support a strong to severe thunderstorm.
Will keep with the main timing as outlined on our severe
thunderstorm outlook graphic, but isolated strong to severe
convection ahead of the front cannot be ruled out.

It still appears that the greatest risk for wind/hail/tornado
threats is mainly in the northern portions of our forecast area into
northern MS/western TN this evening, but the overlap of decent
instability and wind shear across the warm sector means even some
short-lived cores along the cold front could sustain long enough to
produce a localized hail, damaging wind, or tornado threat. Mid-
level lapse rates will be less advantageous for hail farther
southeast, and the shear profile a little less favorable for
tornadoes or a sustained wind threat. Therefore the threat becomes
more Marginal by the time the cold front reaches the Pine Belt later
tonight. The worst of the weather should be clear of our forecast
area by about midnight to 2 a.m., though some showers could linger
until around sunrise tomorrow. A dry, cool day is then expected
across the area with highs topping out around 50 degrees most
locations. /NF/

Sunday night through next Saturday...

A fairly quiet extended period is expected in the wake of this
evening's severe weather threat. By Monday, a potent upper trough is
progged to be just east of the Lower Mississippi Valley. This will
establish NW flow into the region, bringing cooler and drier air.
Seasonable temperatures are expected on Monday, with highs in the
lower to upper 50s and lows near freezing to the middle 30s on
Monday night. Temperatures through the remainder of the week are
expected to remain mostly seasonable. Flow will remain mostly zonal,
with dry conditions prevailing through most of the week.

By Friday, a cutoff low over the Texas Panhandle is expected to
bring our next chance for precipitation across the region. The upper
low is expected to dive into the Lower Mississippi Valley by
Saturday, bringing the chance for mostly showers and some
thunderstorms across the area next weekend. /AJ/

&&

.AVIATION...
(00Z TAFS)
Issued at 713 PM CST Sat Dec 9 2023

TSRA are ongoing across the region along a southeastward advancing
front, through around and 10/08Z Sunday, with drops to IFR
vsby & lowered ceilings at times. Gusty winds out of the south
ahead of the front will become northerly behind the cold front &
remain gusty to around 20-25 kts at times. Expect conditions to
clear in the wake, with improving flight categories to VFR in the
wake by mid- late aftn Sunday. /NF/DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       42  50  30  57 /  90  20   0   0
Meridian      46  53  29  56 / 100  40   0   0
Vicksburg     42  52  29  57 / 100  10   0   0
Hattiesburg   49  54  31  57 /  90  30   0   0
Natchez       42  52  31  58 /  90  10   0   0
Greenville    39  50  31  54 /  50   0   0   0
Greenwood     39  49  29  55 /  90  10   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

DC/AJ/DC

In the hours before

Special weather statement, Dec 9, 8:35 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
835 PM CST Sat Dec 9 2023

MSZ032-038-100300-
Winston MS-Choctaw MS-
835 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHOCTAW AND
NORTHWESTERN WINSTON COUNTIES THROUGH 900 PM CST...

At 835 PM CST, Doppler radar was tracking a strong thunderstorm near
Mccool, or 13 miles southwest of Ackerman, moving northeast at 40
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Weir and Mcmillan around 840 PM CST.
  Louisville and Ackerman around 845 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for central,
northeastern and east central Mississippi.

&&

LAT...LON 3317 8897 3304 8932 3326 8932 3339 8909
      3329 8909 3329 8903
TIME...MOT...LOC 0235Z 240DEG 34KT 3316 8931

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Dec 9, 8:39 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
839 PM CST Sat Dec 9 2023

MSZ048-049-053>055-100345-
Copiah MS-Hinds MS-Rankin MS-Simpson MS-Claiborne MS-
839 PM CST Sat Dec 9 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN RANKIN...
NORTHWESTERN SIMPSON...EAST CENTRAL CLAIBORNE...SOUTHERN HINDS AND
NORTHERN COPIAH COUNTIES THROUGH 945 PM CST...

At 839 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms near Dentville, or 15 miles northwest of Hazlehurst,
moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Dentville around 845 PM CST.
  Crystal Springs, Dry Grove, and Gallman around 855 PM CST.
  Terry around 900 PM CST.
  Jackson around 905 PM CST.
  Byram and Whites around 910 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for central and
southwestern Mississippi.

&&

LAT...LON 3176 9070 3203 9084 3232 9024 3198 9003
TIME...MOT...LOC 0239Z 243DEG 33KT 3195 9064

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

22
Special weather statement, Dec 9, 9:11 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
911 PM CST Sat Dec 9 2023

MSZ038-039-045-046-100345-
Kemper MS-Neshoba MS-Noxubee MS-Winston MS-
911 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN NOXUBEE...NORTHWESTERN
KEMPER...WINSTON AND NORTHERN NESHOBA COUNTIES THROUGH 945 PM CST...

At 911 PM CST, Doppler radar was tracking a strong thunderstorm over
Noxapater, or 10 miles south of Louisville, moving east at 60 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Nanih Waiya around 915 PM CST.
  Mashulaville around 925 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for central and
east central Mississippi.

&&

LAT...LON 3288 8853 3278 8932 3305 8931 3324 8868
TIME...MOT...LOC 0311Z 250DEG 51KT 3297 8904

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Dec 9, 9:20 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
920 PM CST Sat Dec 9 2023

MSZ031-039-100345-
Lowndes MS-Noxubee MS-
920 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL NOXUBEE AND
SOUTHEASTERN LOWNDES COUNTIES THROUGH 945 PM CST...

At 919 PM CST, Doppler radar was tracking a strong thunderstorm over
Brooksville, or 9 miles north of Macon, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Crawford around 925 PM CST.
  Columbus around 935 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for northeastern
and east central Mississippi.

&&

LAT...LON 3334 8830 3316 8865 3327 8869 3351 8844
      3340 8829
TIME...MOT...LOC 0319Z 227DEG 41KT 3324 8861

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Dec 9, 9:36 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
936 PM CST Sat Dec 9 2023

MSZ031-039-100400-
Lowndes MS-Noxubee MS-
936 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NOXUBEE AND
SOUTHERN LOWNDES COUNTIES THROUGH 1000 PM CST...

At 936 PM CST, Doppler radar was tracking a strong thunderstorm near
Brooksville, or 7 miles northwest of Macon, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Macon, Brooksville, and Deerbrook around 940 PM CST.
  Prairie Point around 950 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for northeastern
and east central Mississippi.

&&

LAT...LON 3310 8833 3310 8862 3329 8869 3329 8867
      3330 8867 3334 8830
TIME...MOT...LOC 0336Z 264DEG 36KT 3318 8867

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Dec 9, 9:39 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
939 PM CST Sat Dec 9 2023

MSZ038-039-046-100415-
Kemper MS-Noxubee MS-Winston MS-
939 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN NOXUBEE...NORTHERN
KEMPER AND SOUTHEASTERN WINSTON COUNTIES THROUGH 1015 PM CST...

At 939 PM CST, Doppler radar was tracking a strong thunderstorm near
Gholson, or 14 miles southwest of Macon, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Shuqualak around 945 PM CST.
  Paulette around 955 PM CST.
  Cooksville around 1000 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for east central
Mississippi.

&&

LAT...LON 3288 8835 3288 8890 3309 8891 3310 8833
TIME...MOT...LOC 0339Z 264DEG 36KT 3299 8874

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 00:00Z

3.7 hours before the tornado, 57 km from the path. December 10, 2023.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2023-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1356 joules per kilogram, CIN -16, lifted condensation level 908 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 00:00Z on 2023-12-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 92 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1356 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
1538 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.5
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

Jackson, MS (KJAN), 12:00Z

8.3 hours after it, 57 km from the path. December 10, 2023.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2023-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -104701, lifted condensation level 1005 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2023-12-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -10 square meters per square second, 0 to 6 km bulk shear 85 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-104701 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
85 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.4 K/km

Open this sounding in Storm Lab

The surface observations

Laurel (LUL), 55 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
01:55 UTC69.468.7170° 11 kt1014.2
02:15 UTC6968.7190° 7 kt1014.6
02:35 UTC6968.7170° 6 kt1014.9
02:55 UTC6868190° 5 kt1014.9
03:15 UTC68180° 7 kt1014.9
03:35 UTC68180° 5 kt1014.9
03:55 UTC68170° 9 kt1014.6
04:15 UTC68190° 7 kt1014.6
04:35 UTC68200° 6 kt1014.9
04:55 UTC68220° 6 kt1014.9
05:20 UTC68270° 5 kt1014.9-RA
05:35 UTC6459.7340° 11 kt1014.9-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Jackson/Brandon,MS radar (KDGX), 47 km away, was scanning. The volume nearest the touchdown began at 03:43 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
03:17 UTCTORNADO2 S Piney WoodsSimpson, MSMultipe trees down across HWY 49 due to possible Tornado.
03:18 UTCTORNADO1 Sse Piney WoodsSimpson, MSA weak tornado produced intermittent damage to trees and vegetation along a path extending from just north of Braxton to south of Puckett. The tornado tracked along the Rankin and Simpson county lines, moving south of du
03:21 UTCTSTM WND DMG3 Wsw CatoRankin, MSCorrects type and time of previous tornado report from 3 WSW Cato. Several trees were blown down in Rankin County across St. Johns Road.
03:29 UTCTORNADO3 Wsw CatoRankin, MSEmergency management reported several trees down in Rankin County across St. John due to possible tornado.
03:31 UTCTORNADO3 Ssw PuckettSimpson, MSNumerous trees down along HWY 13 due to possible tornado.
03:45 UTCTORNADO5 Se White OakSmith, MSA brief tornado touched down near highway 540 in western Smith County. A couple of trees were downed along the highway as the tornado moved east, dissipating prior to reaching Raleigh. One home suffered generally minor d
03:50 UTCTSTM WND DMG3 S RaleighSmith, MSCorrects previous report from 3 S Raleigh. Social media post show a snapped tree near a home due to strong storms earlier this evening.
03:50 UTCTORNADO3 S RaleighSmith, MSSocial media post show a snapped tree due to a possible tornado.
04:05 UTCTORNADO7 Nnw MontroseJasper, MSAn EF-1 tornado developed in northwest Jasper County and tracked east-southeast. Scattered small pine trees were snapped with some uprooted. A few hardwood trees were also uprooted. Much of the path was inaccessible as i
04:13 UTCTSTM WND DMG2 Wsw GarlandvilleJasper, MSCorrects location of previous tstm wnd dmg report from 3 NW Montrose. A tree was blown down onto and blocked both lanes of MS Highway 15 just south of the Newton County line.
04:13 UTCTSTM WND DMG3 Nw MontroseJasper, MSTree down on HWY 15.
04:17 UTCTSTM WND DMG1 E GarlandvilleJasper, MSCorrects previous report from 1 E Garlandville. Emergency Management reported a tree blocking both lanes in the 4300 block of Hwy 503 in Jasper County.
04:17 UTCTORNADO1 E GarlandvilleJasper, MSEmergency Management reported a tree blocking both lanes in the 4300 block of Hwy 503 in Jasper County due to possible tornado.
06:17 UTCHAIL 13 Nne EllisvilleJones, MS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2023 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of December 9, 2023

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 911:32 AM CSTEF1Gibson, TN24.96003$1.3 million
December 91:19 PM CSTEF1Stewart, TN8.875$550,000
December 91:41 PM CSTEF3Clarksville tornado, Tennessee and Kentucky47.2600462$21 million
December 93:07 PM CSTEF1Warren, KY2.2125
December 93:29 PM CSTEF2Dickson, TN5.83002$2.0 million
December 94:03 PM CSTEF2Dickson, TN18.45002$2.5 million
December 94:16 PM CSTEF2Robertson, TN6.03004$10 million
December 94:39 PM CSTEF2Davidson, TN34.8400322$20 million
December 96:07 PM CSTEF1Monroe, TN to KY2.950$50,000
December 99:18 PM CSTEF0Simpson, MS13.9350$30,000
December 910:04 PM CSTEF1Jasper, MS27.2350$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.